Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 27, NWS Wakefield, VA

September 3, 2003Accomack County, Northampton County, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 3, 2003, 11:38 PM EDT for Accomack County, Northampton County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2003, 11:38 PM EDT (03:38 UTC)
Expired
Sep 4, 2003, 2:30 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Accomack County, VA, Northampton County, VA

The radar

The Norfolk radar (KAKQ), 120 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 040338
FFWAKQ
VAC001-131-040635-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1138 PM EDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ACCOMACK COUNTY IN EASTERN VIRGINIA
  NORTHAMPTON COUNTY IN EASTERN VIRGINIA

* UNTIL 230 AM EDT

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...EXMORE...CAPE CHARLES...WILLIS WHARF...
  PARKSLEY...ONLEY AND ONANCOCK.

* AT 1130 PM...ACCOMACK COUNTY OFFICIALS REPORTED FLOODING IN        
  BLOXOM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

LAT...LON 3794 7590 3723 7630 3707 7588 3779 7547
$$

CULLEN
2 follow-up statements
000 
WGUS71 KAKQ 040442
FFSAKQ
VAC001-131-040630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 AM EDT THU SEP 4 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM EDT FOR ACCOMACK
   AND NORTHAMPTON COUNTIES...

AT 1230 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AREAS 
OF HEAVY RAIN OVER THE SOUTHERN HALF OF NORTHAMPTON COUNTY AND OVER 
THE NORTHEASTERN CORNER OF ACCOMACK COUNTY. RADAR ESTIMATES OF 
RAINFALL INDICATE UP TO AN INCH OF RAIN HAS FALLEN IN THESE AREAS
DURING THE PAST HOUR.

THE STEADIEST AND HEAVIEST RAIN WILL BE MOVING OFF THE SOUTHERN 
DELMARVA COAST BY AROUND 1 AM. HOWEVER...SCATTERED SHOWERS...SOME 
WITH BRIEF HEAVY DOWNPOURS...WILL CONTINUE OVER THE VIRGINIA EASTERN 
SHORE OVERNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

CULLEN
&&
LAT...LON 3738 7604 3726 7588 3718 7566 3750 7553
          3796 7529 3793 7582
000 
WGUS71 KAKQ 040523
FFSAKQ
VAC001-131-040550-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
121 AM EDT THU SEP 4 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 230 AM FOR 
   ACCOMACK AND NORTHAMPTON COUNTIES HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA...THEREFORE THE 
WARNING HAS BEEN CANCELLED. SOME ROADWAYS STILL MAY BE COVERED WITH 
WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS.

$$

CULLEN
&&
LAT...LON 3797 7582 3706 7606 3709 7569 3800 7545

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:28 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 9:28 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
928 PM EDT WED SEP  3 2003

CONVECTION CONTINUES OVER ERN/SE VA AND NE NC...THOUGH OVER THE PAST
HOUR HAS DIMINISHED APPRECIABLY IN BOTH INTENSITY AND AREAL
COVERAGE. THE MAIN CONCERN THIS EVENING HAD BEEN WITH THE HEAVY RAIN
(LOCALIZED FLOODING).

WSW-ENE STATIONARY FRONT HAS BECOME POORLY DEFINED OF LATE...AS MAIN
COLD FRONT CONTINUES TO PRESS TOWARD THE ATLC SEABOARD. WV AND
LONGWAVE IR LOOPS HOWEVER CONTINUE TO SHOW WARM CONVEYOR BELT OR
DEEP MID/UPPER LEVEL MOIST AXIS STRETCHING FROM THE SUBTROPIC REGION
S OF BAJA NE TO THE MID ATLC COAST. FOR THE OVERNIGHT...LATEST GFS
AND RUC SHOW INCREASED RRQ REGION UPPER JET FORCING AND 850/500 MB
FRONTOGENESIS BUILDING E OF THE OHIO VALLEY...WITH DECENT QVECTOR
CONVERGENCE DEVELOPING ON THE WARM SIDE (OVER OUR REGION). THIS
SHOULD CONTINUE TO SUPPORT RAIN CHANCES OVERNIGHT...ALBEIT MAINLY
SCATTERED OVER THE FCST AREA GIVEN THE LOSS OF DIURNAL HEATING AND
WITH THE STRONGER 925/850 MB THETA-E INFLOW (ELEVATED MOISTURE
CONVERGENCE) TO OUR NORTH.

DO NOT PLAN ON MAKING MANY CHANGES TO THE PREVIOUS MIN TEMP
FORECAST.

MARINE FORECAST...WILL RAISE A SCA FOR A PORTION OF THE COASTAL
WATERS (CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT) DUE TO THE
INCREASED SWELL (5FT SEAS...13 SECOND PERIOD).

.AKQ...
.MD...NONE.
.VA...SCA FOR SEAS CSTL WTRS CAPE CHARLES LGT TO VA/NC BORDER.
.NC...SCA FOR SEAS CSTL WTRS CAPE CHARLES LGT TO CURRITUCK BEACH LGT.

HURLEY
Hazardous weather outlook, Sep 3, 6:34 AM EDT, 17 hours 4 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 AM EDT WED SEP 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES
FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...

BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL
OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP
CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Local storm report, Sep 3, 7:42 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0742 PM EDT WED SEP 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HAMPTON                   VA   45 MPH WIND GUST
09/03/03   CITY OF HAMPTON                PEA-SIZED HAIL. NEAR
                                          LANGLEY AFB. REPORTED BY
                                          TRAINED SPOTTER.

FOSTER
Special weather statement, Sep 3, 9:43 PM EDT, 1 hour 55 minutes before
VAZ087-089-092>094-096-040245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
943 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING TOWARDS HAMPTON ROADS...

AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN A LINE FROM 13 MILES WEST OF SMITHFIELD TO 6
MILES NORTHEAST OF DAHLIA...OR FROM 6 MILES SOUTH OF SURRY TO 6
MILES NORTHEAST OF DAHLIA...MOVING EAST AT 20 MPH. THE LINE OF
STORMS WILL BE NEAR COURTLAND AROUND 1020 PM...NEWPORT NEWS
AROUND 1025 PM...SMITHFIELD AROUND 1030 PM...AND FRANKLIN AROUND
1045 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
HOLLAND...LANGLEY AFB AND WINDSOR.

EXPECT TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING IN THE
PATH OF THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN SOME AREAS.

FOSTER
&&
LAT...LON 3710 7684 3655 7762 3658 7686 3712 7626

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:21 PM EDTSpecial Marine WarningAKQ39 min
Sep 3, 8:21 PM EDTSpecial Marine WarningAKQ39 min
Sep 3, 10:33 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth, City of Suffolk and 1 more3 hr
Sep 4, 2:50 PM EDTTornado WarningAKQChesterfield30 min
Sep 4, 4:57 PM EDTSpecial Marine WarningAKQ93 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.